Journal of Fourier Analysis and Applications

, Volume 24, Issue 6, pp 1438–1459 | Cite as

Approximation by Polynomials in Sobolev Spaces with Jacobi Weight



Polynomial approximation is studied in the Sobolev space \(W_p^r(w_{\alpha ,\beta })\) that consists of functions whose r-th derivatives are in weighted \(L^p\) space with the Jacobi weight function \(w_{\alpha ,\beta }\). This requires simultaneous approximation of a function and its consecutive derivatives up to s-th order with \(s \le r\). We provide sharp error estimates given in terms of \(E_n(f^{(r)})_{L^p(w_{\alpha ,\beta })}\), the error of best approximation to \(f^{(r)}\) by polynomials in \(L^p(w_{\alpha ,\beta })\), and an explicit construction of the polynomials that approximate simultaneously with the sharp error estimates.


Approximation Simultaneous approximation Sobolev space Jacobi weight 

Mathematics Subject Classification

41A10 41A25 42C05 42C10 33C45 



The author thanks Danny Leviatan for his careful readings and corrections. The author was supported in part by NSF Grant DMS-1510296.


  1. 1.
    Alfaro, M., de Morales, M.Á., Rezola, M.L.: Orthogonality of the Jacobi polynomials with negative integer parameters. J. Comput. Appl. Math. 145, 379–386 (2002)MathSciNetCrossRefzbMATHGoogle Scholar
  2. 2.
    Canuto, C., Quarteroni, A.: Approximation results for orthogonal polynomials in Sobolev spaces. Math. Comput. 38, 67–86 (1982)MathSciNetCrossRefzbMATHGoogle Scholar
  3. 3.
    Canuto, C., Hussaini, M.Y., Quarteroni, A., Zang, T.A.: Spectral Methods: Fundamentals in Single Domains. Springer, Berlin (2006)zbMATHGoogle Scholar
  4. 4.
    de Morales, M.Á., Pérez, T.E., Piñar, M.A.: Sobolev orthogonality for the Gegenbauer polynomials \(\{C_n^{(-N+1/2)}\}_{n\ge 0}\). J. Comput. Appl. Math. 100, 111–120 (1998)MathSciNetCrossRefzbMATHGoogle Scholar
  5. 5.
    DeVore, R., Lorentz, G.: Constructive Approximation. Springer, Berlin (1993)CrossRefzbMATHGoogle Scholar
  6. 6.
    Ditzian, Z., Totik, V.: Moduli of Smoothness. Springe, Berlin (1987)CrossRefzbMATHGoogle Scholar
  7. 7.
    Guo, B.Y.: Gegenbauer approximation in certain Hilbert spaces and its applications to singular differential equations. SIAM J. Numer. Anal. 37, 621–645 (2000)MathSciNetzbMATHGoogle Scholar
  8. 8.
    Guo, B.Y., Wang, L.L.: Jacobi approximations in non-uniformly Jacobi-weighted Sobolev spaces. J. Approx. Theory 128, 1–41 (2004)MathSciNetCrossRefzbMATHGoogle Scholar
  9. 9.
    Kilgore, T.: On the simultaneous approximation of functions and their derivatives. Appl. Math. Rev. 1, 69–118 (2000)MathSciNetCrossRefzbMATHGoogle Scholar
  10. 10.
    Kopotun, K.: A note on simultaneous approximation in \(L_p[-1,1]\) (\(1\le p <\infty \)). Analysis 15, 151–158 (1995)MathSciNetCrossRefzbMATHGoogle Scholar
  11. 11.
    Li, H., Xu, Y.: Spectral approximation on the unit ball. SIAM J. Numer. Anal. 52, 2647–2675 (2014)MathSciNetCrossRefzbMATHGoogle Scholar
  12. 12.
    Marcellán, F., Xu, Y.: On Sobolev orthogonal polynomials. Expos. Math. 33, 308–352 (2015)MathSciNetCrossRefzbMATHGoogle Scholar
  13. 13.
    Mastroianni, G., Totik, V.: Jackson type inequalities for doubling and \(A_p\) weights. Rend. Del Circolo Math. Di Palermo Serie II Suppl. 52, 83–99 (1998)zbMATHGoogle Scholar
  14. 14.
    Opic, B., Kufner, A.: Hardy-Type Inequalities. Pitman Research Notes in Mathematics Series. Longman Scientific & Technical, Harlow (1990)zbMATHGoogle Scholar
  15. 15.
    Shen, J., Tao, T., Wang, L.: Spectral Methods: Algorithms, Analysis and Applications. Springer Series in Computational Mathematics, vol. 41. Springer, New York (2011)zbMATHGoogle Scholar
  16. 16.
    Szegő, G.: Orthogonal Polynomials, 4th edn. Am. Math. Soc, Providence (1975)zbMATHGoogle Scholar
  17. 17.
    Xu, Y.: Weighted approximation of functions on the unit sphere. Constr. Approx. 21, 1–28 (2005)MathSciNetzbMATHGoogle Scholar
  18. 18.
    Xu, Y.: Approximation and orthogonality in Sobolev spaces on a triangle. Constr. Approx. 46, 349–434 (2017)MathSciNetCrossRefzbMATHGoogle Scholar

Copyright information

© Springer Science+Business Media, LLC, part of Springer Nature 2017

Authors and Affiliations

  1. 1.Department of MathematicsUniversity of OregonEugeneUSA

Personalised recommendations